Format

Send to

Choose Destination
Inflamm Bowel Dis. 2007 May;13(5):629-38.

5-Aminosalicylates and renal function in inflammatory bowel disease: a systematic review.

Author information

1
Gastroenterology Unit, Hospital Universitario de la Princesa, Universidad Autónoma, Madrid, Spain. gisbert@meditex.es

Abstract

Nephrotoxicity has been described in some patients with inflammatory bowel disease (IBD) treated with 5-aminosalicylic acid (5-ASA). Studies with 5-ASA treatment in which serum creatinine or creatinine clearance was measured regularly show that nephrotoxicity is exceptional (mean rate of only 0.26% per patient-year). There have been several case reports, including 46 patients, of renal disease associated with 5-ASA treatment in patients with IBD. 5-ASA treatment-related nephrotoxicity is reported most often within the first 12 months, but also delayed presentation after several years has been shown. The absence of a clear relationship between 5-ASA dose and the risk of nephrotoxicity suggests that this complication is idiosyncratic rather than dose-related. Most of the patients with renal disease associated with 5-ASA treatment suffered interstitial nephritis, with symptoms and signs being nonspecific, which may delay detection for many months. The nephrotoxicity potential of mesalazine and sulfasalazine seems to be similar. The risk with different oral preparations of 5-ASA is probably too small to influence the choice of agent. Mesalazine should be withdrawn when renal impairment manifests in a patient with IBD; if this does not result in a fall in serum creatinine, then renal biopsy should be considered. A trial of high-dose steroid may be recommended in patients whose renal function does not respond to drug withdrawal. The optimal monitoring schedule of serum creatinine in patients receiving 5-ASA treatment remains to be established, as there is no evidence to date that either the test, or the frequency of testing, improves patient outcomes.

PMID:
17243140
DOI:
10.1002/ibd.20099
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center